Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 142, NWS Cheyenne, WY

July 16, 2009Morrill County, Scotts Bluff County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 16, 2009, 6:20 PM MDT for Morrill County, Scotts Bluff County, Nebraska. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 16, 2009, 6:20 PM MDT (00:20 UTC)
Expired
Jul 16, 2009, 7:06 PM MDT
In force
46 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon

Counties Morrill County, NE, Scotts Bluff County, NE

The radar

The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.3 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2009-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 152 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2009-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
152 J/kg
Mixed-layer CIN
-259 J/kg
Mixed-layer LCL
2938 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
302 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 1:29 PM MDT, 4 hours 51 minutes earlier.

Area forecast discussion, Jul 16, 1:29 PM MDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
129 PM MDT THU JUL 16 2009

.SHORT TERM...TONIGHT THROUGH SATURDAY...
WEAK COLD FRONT PUSHED THROUGH EARLY THIS MORNING AND TEMPERATURES
HAVING A HARD TIME REBOUNDING WITH NORTH TO NORTHEAST FLOW. SOME
AREAS OF LOW CEILINGS ACCOMPANIED THE FRONT THIS MORNING AND WOULD
NOT BE SURPRISED TO SEE MORE FRIDAY MORNING MAYBE EVEN MORE
WIDESPREAD EAST OF THE LARAMIE RANGE. NOW THE FRONT IS STALLING
OUT AND THE 18Z ANALYSIS HAS IT INTO NORTHEAST COLORADO BUT THEN
SNAKING ITS WAY BACK UP ALONG INTERSTATE 25. KCYS RADAR AND ALL
NEIGHBORING ONES ARE PPINE. LAPS DATA SHOWING SOME -2 LIS ALONG
THE FRONTAL BOUNDARY AND WOULD NOT BE SURPRISED TO SEE A FEW
ISOLATED STORMS FIRE UP THIS AFTERNOON AND EVENING ESPECIALLY IN
THE PANHANDLE. MODELS IN FAIRLY GOOD AGREEMENT WITH A BIG UPPER
LEVEL RIDGE OVER THE CWA THROUGH THE SHORT TERM AND PERIODICALLY A
LITTLE PVA IN THE UPPER NORTHWEST FLOW. IN THE SHORT TERM NAM MOST
BULLISH WITH ANY PRECIPITATION AND EVEN SO NOT MUCH TO GET
EXCITED ABOUT. HOWEVER WITH THE BOUNDARY IN THE AREA EAST TO THE
MOUNTAINS PROBABLY NOT A BAD IDEA TO KEEP AT LEAST SOME LOW GRADE
MENTION OF THUNDERSTORMS. TEMPERATURES IN THIS PERIOD APPEAR TO BE
AROUND SEASONAL AVERAGES.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY
A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS CAN BE EXPECTED ACROSS
THE FORECAST AREA EACH DAY. A STRONG UPPER RIDGE WILL REMAIN OVER
THE WESTERN U.S. THROUGH THE PERIOD. MID LEVEL MOISTURE WILL
CONTINUE TO MOVE INTO THE CWA AS IT FLOWS AROUND THE UPPER HIGH
PRESSURE CENTER LOCATED OVER THE DESERT SW. AS AIRMASS OVER THE
AREA DESTABILIZES EACH AFTERNOON...DIURNAL THUNDERSTORMS WILL
DEVELOP BUT SHOULD BE ISOLATED IN COVERAGE. HIGH TEMPERATURES WILL
BE AROUND NORMAL EACH DAY.

&&

.AVIATION...GENERALLY VFR CONDITIONS EXPECTED NEXT 24 HOURS. AFTER
17/12Z SOME LOCALIZED MVFR CONDITIONS EAST OF THE MOUNTAINS WITH
LOW CEILINGS AND PATCHY FOG.

&&

.FIRE WEATHER...LOWER RELATIVE HUMIDITIES BEGINNING TO BE
PERSISTENT IN PORTIONS OF CARBON AND ALBANY COUNTIES. AT THE
PRESENT TIME WINDS LOOK THEY WILL BEHAVE THEMSELVES SO FIRE
CONCERNS ARE LOW BUT WILL NEED TO KEEP AN EYE ON THE WINDS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...GRIFFITH
LONG TERM...KMD
Hazardous weather outlook, Jul 16, 11:10 AM MDT, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1110 AM MDT THU JUL 16 2009

WYZ061>066-171715-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE-
LARAMIE VALLEY-LARAMIE RANGE-
1110 AM MDT THU JUL 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019>021-054-055-WYZ059-060-067>070-171715-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-
PINE BLUFFS-
1110 AM MDT THU JUL 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW WEAK THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON INTO
THIS EVENING ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jul 16, 5:07 PM MDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
507 PM MDT THU JUL 16 2009

NEZ001-WYZ068-170000-
GOSHEN-SIOUX-
507 PM MDT THU JUL 16 2009

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHEASTERN GOSHEN AND
SOUTHERN SIOUX COUNTIES UNTIL 600 PM MDT...

AT 504 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PRAIRIE CENTER...OR 23 MILES SOUTHEAST OF
LUSK...MOVING SOUTHEAST AT 30 MPH.

SMALL HAIL...LOCALLY HEAVY RAIN AND GUSTY WINDS AROUND 50 MPH ARE
EXPECTED WITH THIS STORM.

JLH
Special weather statement, Jul 16, 5:30 PM MDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
530 PM MDT THU JUL 16 2009

NEZ001-WYZ068-170000-
GOSHEN-SIOUX-
530 PM MDT THU JUL 16 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GOSHEN AND SOUTHERN
SIOUX COUNTIES UNTIL 600 PM MDT...

AT 527 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF MOUNT EDNA...OR 26 MILES
NORTHEAST OF TORRINGTON...MOVING SOUTHEAST AT 25 MPH.

PENNY SIZE HAIL...BRIEF HEAVY RAIN AND GUSTY WINDS AROUND 50 MPH ARE
EXPECTED WITH THIS STORM.

IF YOU ARE IN THE PATH OF THIS THUNDERSTORM...SEEK SAFE SHELTER
IMMEDIATELY...INDOORS IF POSSIBLE.

JLH
Special weather statement, Jul 16, 5:32 PM MDT, 48 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
532 PM MDT THU JUL 16 2009

NEZ001-170000-
SIOUX-
532 PM MDT THU JUL 16 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SIOUX COUNTY UNTIL
600 PM MDT...

AT 527 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF MOUNT EDNA...OR 26 MILES
NORTHEAST OF TORRINGTON...MOVING SOUTHEAST AT 25 MPH.

PENNY SIZE HAIL...BRIEF HEAVY RAIN AND GUSTY WINDS AROUND 50 MPH ARE
EXPECTED WITH THIS STORM.

IF YOU ARE IN THE PATH OF THIS THUNDERSTORM...SEEK SAFE SHELTER
IMMEDIATELY...INDOORS IF POSSIBLE.

JLH

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 8:40 PM MDTSevere Thunderstorm WarningCYSAlbany26 min
Jul 16, 9:02 PM MDTSevere Thunderstorm WarningCYSAlbany, Laramie44 min
Jul 16, 7:02 PM MDTSevere Thunderstorm WarningCYSCheyenne, Morrill23 min
Jul 16, 7:21 PM MDTSevere Thunderstorm WarningCYSCheyenne, Kimball44 min
Jul 17, 4:14 PM MDTSevere Thunderstorm WarningCYSScotts Bluff33 min
Jul 17, 5:10 PM MDTSevere Thunderstorm WarningCYSCheyenne, Morrill25 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.